Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 29, 1997, 12:13 AM EDT for Halifax County, Virginia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 1997, 12:13 AM EDT (04:13 UTC)
- Expired
- Apr 29, 1997, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 290413 FFWRNK VAC083-291200- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1213 AM EDT TUE APR 29 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...HALIFAX COUNTY AT 1213 AM DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AT TIMES...CONTINUED TO TRACK ACROSS HALIFAX COUNTY. WITH ADDITIONAL RAIN TRACKING TOWARD THE COUNTY AND THE GROUND ALREADY SATURATED FROM THE HEAVY RAIN OF EARLIER ...STREET AND URBAN FLOODING WILL OCCUR DURING THE PREDAWN HOURS. IN ADDITION SMALL STREAMS AND CREEKS MAY ALSO OVERFLOW THEIR BANKS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 8:37 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 28, 8:37 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT MON APR 28 1997 RECOMMENDATIONS... CRW...THANKS FOR THE CALLS...GOOD UPDATE. WBC...WILL CALL YOU. DISCUSSION... KFCX 88D AT 00Z SHWD SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF A GLAX TO FCX LINE. THERE ARE A FEW SHWRS MOVING OUT OF KY INTO WRN VA. LDS INDCTD 10 TO 19 STRIKES IN WRN TN. THE PCP HAS BEEN BUILDING NORTH AND SPREADING EAST. THE PROGRESS IS ALITTLE FURTHER NORTH THAN EARLIER EXPTD. LOOKS LIKE PCP MAY JUST RIDE NORTH EAST OF THE BLUE RIDGE THIS EVENING. THE AIR IS ALITTLE MORE STABLE AS ONE TRAVELS NORTH AND THE SUN IS SETTING...SO EXPT THE PCP TO DECRAESE AS THE SUN SETS. AC AND CI BLOW OFF SHOULD SPREAD NORTH FROM CONVECTION SLOWING CLEARING OVRNT. AREAS OF FOG WILL DEVELOP ESP WHERE HEAVIEST RAIN FALLS. HOWEVER...DO EXPT SUNSHINE TO RETURN TUESDAY. AS UPPER RIDGE BUILDS WEST OF APP...RESULTING IN STRNG SFC HIGH OVER OHIO VALLEY PUSHING DRY AIR S INTO NC. LEFTOVER BOUNDARY COULD TRIGER SOME CONVECTION IN THE FAR SOUTHWEST TUESDAY AFT. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 5:17 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 6 hr |
| Apr 29, 8:04 AM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.